Texas, 2017

Damaging Wind in Texas, July 24, 2017

July 24, 2017 · NWS SJT · 1 event in 1 county or zone

A thunderstorm resulted in a microburst west of Ozona on Interstate 10.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A thunderstorm resulted in a microburst west of Ozona on Interstate 10.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 24, 5:27 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 24, 5:27 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
627 PM CDT Mon Jul 24 2017

.AVIATION...
/00Z TAFS/

Thunderstorms just south of KSJT will bring gusty south winds up
to 27 KTS through 0030Z. Light showers and weakening thunderstorms
will also affect KSOA and KJCT through 1Z. VFR conditions are
otherwise expected for the next 24 hours.

&&

.PREV DISCUSSION... /issued 351 PM CDT Mon Jul 24 2017/

SHORT TERM...
(time period)
(Tonight and Tuesday)

Scattered showers and thunderstorms developing across the area this
afternoon and evening will dissipate shortly after sunset with the
loss of daytime heating. Otherwise, expect partly cloudy skies
overnight with lows near seasonal normals.

Upper level high pressure will become more centered over the region
on Tuesday. This will result in rain chances being suppressed even
more. Isolated afternoon/early evening storms cannot be completely
ruled out, although most places will remain dry. Given this and the
rising heights over the region, high temps will be above normal,
with upper 90s to near 100 degrees expected.

LONG TERM...
(Tuesday Night through Monday)

Heat will be the main concern for the work week as the upper level
ridge remains over the area. Afternoon temperatures will climb
above seasonal normals, into the upper 90s to around 100 degrees,
with dewpoints in the 60s. The warmest days will most likely
occur on Thursday and Friday. Next chance for rain will come this
weekend as the ridge slides off to the west a bit, putting the
area in northerly flow aloft. May see a few storms in the northern
counties Friday evening, but the better chance of storms for the
weekend will be Saturday night and Sunday as a weak boundary moves
in to north Texas. Any storms developing in Oklahoma and north
Texas may send outflow boundaries southward, allowing storms to
develop across west central Texas.

08

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 73  98  74  98 /  20   5   0   5
San Angelo 	 73 100  73  97 /  20   5   0   5
Junction 	 71  96  73  96 /  20   5   0  10
Brownwood 	 72  98  73  97 /  20   5   0   5
Sweetwater 	 73  97  73  97 /  20   5   0   5
Ozona      	 70  95  72  94 /  10   5   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/04/04
Hazardous weather outlook, Jul 24, 2:46 PM CST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
346 PM CDT Mon Jul 24 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-252100-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
346 PM CDT Mon Jul 24 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms will continue
through the evening hours. The main hazards will be dangerous
lightning, gusty winds and localized heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 24, 3:20 PM CST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service San Angelo TX
420 PM CDT MON JUL 24 2017

TXZ154-170-242145-
Mason TX-McCulloch TX-
420 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MCCULLOCH AND
NORTHWESTERN MASON COUNTIES UNTIL 445 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Katemcy, or 13 miles northwest of Mason. this storm was
nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of south central
McCulloch and northwestern Mason Counties, including the following
locations: The Intersection Of Highway 29 And Ranch Road 1222,
US-377/us 87 Near The Mason-McCulloch County Line and The
Intersection Of US-377 And Ranch Road 1222.

LAT...LON 3081 9939 3098 9948 3104 9933 3088 9925
TIME...MOT...LOC 2119Z 118DEG 3KT 3091 9937

mkd
Special weather statement, Jul 24, 3:32 PM CST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service San Angelo TX
432 PM CDT MON JUL 24 2017

TXZ065-242145-
Coke TX-
432 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COKE COUNTY UNTIL
445 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Robert Lee. This storm was nearly stationary.

Winds in excess of 45 mph will be possible with this storm.

This storm will remain over mainly rural areas of south central Coke
County, including the following locations: The Intersection Of
Highway 158 And Ranch Road 2059.

LAT...LON 3186 10047 3171 10048 3172 10066 3194 10069
TIME...MOT...LOC 2131Z 065DEG 1KT 3179 10057

PO
Special weather statement, Jul 24, 3:46 PM CST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service San Angelo TX
446 PM CDT MON JUL 24 2017

TXZ071-072-242200-
Irion TX-Tom Green TX-
446 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 500 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arden, or 13 miles northeast of Mertzon. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

LAT...LON 3147 10062 3139 10066 3138 10078 3151 10073
TIME...MOT...LOC 2145Z 100DEG 3KT 3142 10069

PO
Special weather statement, Jul 24, 4:00 PM CST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service San Angelo TX
500 PM CDT MON JUL 24 2017

TXZ154-170-242230-
Mason TX-McCulloch TX-
500 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCCULLOCH AND NORTH
CENTRAL MASON COUNTIES UNTIL 530 PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm over
Voca, or 12 miles southeast of Brady. this storm was nearly
stationary. Heavy rainfall of 1/2 to 3/4 inch is likely...which may
produce street flooding.

Winds in excess of 40 mph will also be possible with this storm.

This storm will remain over mainly rural areas of southeastern
McCulloch and north central Mason Counties, including the following
locations: US-377/us 87 Near The Mason-McCulloch County Line and The
Intersection Of US-377 And Ranch Road 1222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3087 9924 3091 9938 3112 9915 3107 9909
      3100 9909
TIME...MOT...LOC 2158Z 195DEG 2KT 3101 9917

mkd
Special weather statement, Jul 24, 5:24 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service San Angelo TX
624 PM CDT MON JUL 24 2017

TXZ077-250000-
Schleicher TX-
624 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCHLEICHER COUNTY UNTIL
700 PM CDT...

At 623 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eldorado, moving southwest at 10 mph.

Winds in excess of 45 mph will be possible with this storm.

This strong thunderstorm will be near...
  Eldorado around 635 PM CDT.

Other locations impacted by this storm include the Intersection Of
Ranch Road 1828 And Ranch Road 915 and the Intersection Of US-190
and Ranch Road 1828.

LAT...LON 3108 10075 3105 10050 3077 10050 3086 10088
TIME...MOT...LOC 2323Z 042DEG 7KT 3095 10065

PO
Special weather statement, Jul 24, 6:24 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service San Angelo TX
724 PM CDT MON JUL 24 2017

TXZ076-250045-
Crockett TX-
724 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CROCKETT COUNTY
UNTIL 745 PM CDT...

At 722 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Iraan, or 18 miles north of Sheffield, moving west at
10 mph.

Winds in excess of 45 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central
Crockett County.

This includes Interstate 10 between Mile Markers 330 and 333.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3108 10186 3108 10156 3069 10173 3078 10184
      3081 10183 3083 10185 3087 10185 3089 10189
      3092 10187 3093 10191 3095 10193
TIME...MOT...LOC 0022Z 071DEG 10KT 3095 10172

PO

The radar

The San Angelo radar (KSJT), 120 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crockett

When
July 24, 7:25 PM CST
Where
Crockett County, 17.24 mi W of Ozona
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.710, -101.490

Crockett County Sheriff's Office relayed an estimated 60 mph thunderstorm wind gust reported from the Ozona Volunteer Fire Department about 17 miles west of Ozona along Interstate 10.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715958.